Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS San Diego, CA

February 19, 2005Riverside County, San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Feb 19, 2005, 9:28 AM PST for Riverside County, San Diego County, California. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2005, 9:28 AM PST (17:28 UTC)
Expired
Feb 19, 2005, 11:00 AM PST
In force
92 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Diego County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 191728
SVRSGX
CAC065-073-191900-
/X.NEW.KSGX.SV.W.0002.050219T1728Z-050219T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
928 AM PST SAT FEB 19 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITY OF TEMECULA
  NORTHWESTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITY OF FALLBROOK

* UNTIL 1100 AM PST

* AT 920 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FALLBROOK...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TEMECULA BY 940 AM PST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3338 11731 3334 11714 3365 11694 3371 11722

$$

ATKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 3:30 AM PST, 5 hours 58 minutes earlier.

Area forecast discussion, Feb 19, 3:30 AM PST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST SAT FEB 19 2005

.SYNOPSIS...A LARGE UPPER LOW JUST OFF THE SOUTHERN CALIFORNIA COAST
WILL CONTINUE TO BRING HEAVY RAIN AND SNOW TO SOUTHERN CALIFORNIA AT
TIMES THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS AS WELL.
A FLASH FLOOD WATCH IS IN EFFECT FOR ALL AREAS EXCEPT THE SOUTHERN
DESERTS...AND A WINTER STORM WARNING IS IN EFFECT FOR THE NORTHERN
MOUNTAIN AREAS. PERIODS OF HEAVY SNOW AND STRONG WINDS WILL CREATE
WINTER STORM CONDITIONS IN THE HIGHER ELEVATIONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SHOWERS HAVE DECREASED AND MOST OF THE ACTIVE WEATHER IS IN LA AND
TO THE NORTHWEST UP THE COAST. THE NEXT WAVE OF CONCERN IS SEEN WITH
LOTS OF NICE BUBBLY TSTORM CELLS AND SHOULD ARRIVE AT THE COAST BY
AROUND SUNRISE...BUT THIS WAVE ALSO LOOKS LIKE IT WILL HIT LA MORE
SQUARELY THAN OUR AREA. HAVE ENHANCED WORDING FOR TSTORMS IN THE
FORECAST TODAY. SOME TSTORMS WERE ALREADY IN THE COASTAL WATERS THIS
MORNING. THE WAVE APPEARS TO BE THE LAST SIGNIFICANT BLAST OF
SHOWERS AND TSTORMS. EXPECT SCATTERED SHOWERS TO CONTINUE ESPECIALLY
IN THE NORTHWEST PORTION OF OUR AREA...BUT DECREASE GRADUALLY INTO
SUN. A BRIEF BREAK IN THE ACTION COMES LATER SUN AND SUN NIGHT. THEN
ATTENTION TURNS TO THE NEXT STORM FLYING IN FROM THE WEST WHICH
COMBINES WITH A LOW COMING OUT OF THE NORTH. THE TWO FORM A POTENT
CUTOFF LOW THAT WILL BRING DECENT PRECIP TO THE REGION AGAIN EARLY
MON. IT IS COLDER SO TSTORMS WILL PROBABLY APPEAR AND SNOW LEVELS
WILL BE LOWER. ITS CUTOFF NATURE MEANS IT WILL MOVE SLOWLY BUT IT
FINALLY MOVES EAST BY LATE WED. EXPECT MORE STEADY TYPE RAIN MON
TURNING TO SHOWERS LATER AND CONTINUING THROUGH TUE...THEN
DECREASING WED. THU SHOULD BE DRY...BUT RESIDUAL MOISTURE AND
CYLCONIC FLOW AS WELL AS A SLOWER EXIT TO THE SYSTEM COULD KEEP A
FEW SHOWERS AROUND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH FOR FLASH FLOODING IN EFFECT UNTIL 6 PM TODAY FOR ALL
AREAS EXCEPT THE SOUTHERN DESERTS...SEE LAXFFASGX.

WINTER STORM WARNING IN EFFECT UNTIL 6 AM SUNDAY FOR THE SAN
BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

SMALL CRAFT ADVISORY IN EFFECT FOR OUTER COASTAL WATERS...SEE
LAXCWFSGX.

MARINE WEATHER STATEMENT FOR THUNDERSTORMS IN THE COASTAL WATERS...
SEE LAXMWSSGX.

FLOOD POTENTIAL OUTLOOK FOR UPCOMING STORM MONDAY...SEE LAXESFSGX.

SPECIAL WEATHER STATEMENT FOR UPCOMING STORM MONDAY...SEE LAXSPSSGX.

&&

MM
Hazardous weather outlook, Feb 19, 4:00 AM PST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT FEB 19 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-201400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST SAT FEB 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND A FLOOD WATCH FOR
FLASH FLOODING IS IN EFFECT FOR FOR ALL COASTAL..VALLEY AND MOUNTAIN
AREAS...INCLUDING THE APPLE AND LUCERNE VALLEYS. SEE LAXFLSSGX FOR
DETAILS.

SNOW WILL FALL IN THE HIGHEST MOUNTAINS ABOVE 6000 FEET. SNOWFALL
AMOUNTS UP TO ONE FOOT ARE EXPECTED. A WINTER STORM WARNING IS IN
EFFECT FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE
7000 FEET...SEE LAXWSWSGX.

A HIGH RIP CURRENT RISK WILL OCCUR THROUGH WEDNESDAY..SEE LAXSRFSGX
FOR DETAILS.

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE COASTAL WATERS
WITH WATERSPOUTS AND SMALL HAIL POSSIBLE...SEE LAXMWSSGX FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

THE WET WEATHER WILL CONTINUE...BUT DECREASE BY SUNDAY. ANOTHER
STORM IS EXPECTED MONDAY AND WILL CONTINUE INTO WEDNESDAY. SHOWERS
AND THUNDERSTORMS WILL BE HEAVY AT TIMES CAUSING LOCAL
FLOODING...ROCK AND MUD SLIDES. HEAVY SNOW IS EXPECTED IN THE
MOUNTAINS. SEE LAXSPSSGX OR LAXESFSGX FOR MORE DETAILS.

ON SUNDAY LINGERING SNOW SHOWERS WILL FALL IN THE HIGHEST MOUNTAINS
ABOVE 6000 FEET. A WINTER STORM WARNING IS IN EFFECT ABOVE 7000 FEET
THROUGH 6 AM SUNDAY...SEE LAXWSWSGX.

A HIGH RIP CURRENT RISK WILL CONTINUE THROUGH WEDNESDAY...SEE
LAXSRFSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED
TODAY AND MONDAY.

MM

In the hours before

Special weather statement, Feb 19, 4:00 AM PST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT FEB 19 2005

CAZ042-043-048-050-055>058-060>062-200000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST SAT FEB 19 2005

...A COLD WINTER STORM IS EXPECTED TO MOVE INTO SOUTHWESTERN
CALIFORNIA MONDAY THROUGH WEDNESDAY...

A COLD WINTER STORM DEVELOPING IN THE GULF OF ALASKA WILL SLIDE
SOUTH ALONG THE COAST INTO THE REGION MONDAY THROUGH EARLY
WEDNESDAY...BRINGING HEAVY SHOWERS AND THUNDERSTORMS WITH STRONG
GUSTY WINDS.  HEAVY SNOW IS EXPECTED IN THE MOUNTAINS.

PRELIMINARY RAINFALL ESTIMATES FOR MONDAY THROUGH WEDNESDAY ARE
ABOUT 2 TO 4 INCHES COASTAL AND VALLEY AREAS...5 TO 10 INCHES
MOUNTAINS AND FOOTHILLS...AND 0.50 TO 1.00 INCHES IN THE DESERTS.

THE SNOW LEVEL WILL START AROUND 6500 FEET ON MONDAY MORNING. THE
SNOW LEVEL WILL THEN RAPIDLY FALL TO ABOUT 4000 FEET BY TUESDAY
MORNING...AND AFFECT TRAVEL THROUGH THE MOUNTAINS. SNOWFALL AMOUNTS
OF 1 TO 2 FEET CAN BE EXPECTED BY WEDNESDAY MORNING ABOVE ABOUT 5000
FEET. THERE WILL ALSO BE LOCAL GUSTY WINDS AND DENSE FOG AT TIMES IN
THE MOUNTAINS.

LOCAL FLOODING WILL BE POSSIBLE WITH HEAVY SHOWERS OR PROLONGED
RAINFALL...ESPECIALLY IN POORLY DRAINED LOW LYING AREAS...CREEKS AND
STREAMS. ROCK AND MUD SLIDES WILL BE POSSIBLE...MAINLY IN STEEP
TERRAIN AND IN AND BELOW BURN AREAS. A FLASH FLOOD WATCH MAY BE
ISSUED SATURDAY OR SUNDAY.

RIVER FLOODING WILL BE POSSIBLE ON THE SAN DIEGO RIVER...THE SAN
LUIS REY RIVER...AND DOWNSTREAM OF LAKE HODGES BY TUESDAY.

THE UNITED STATES GEOLOGICAL SURVEY HAS ISSUED A LANDSLIDE AND
DEBRIS FLOW ADVISORY FOR SOUTHERN CALIFORNIA THROUGH
MONDAY...FEBRUARY 21 2005. FOR FURTHER INFORMATION ON DEBRIS FLOW
AND LANDSLIDE HAZARDS...VISIT THE FOLLOWING USGS WEBSITE...

HTTP://LANDSLIDES.USGS.GOV

PEOPLE IN AREAS SUSCEPTIBLE TO FLOODING OR PLANNING TRAVEL THROUGH
THE MOUNTAINS SHOULD CHECK PREPAREDNESS AND STAY INFORMED ON THIS
DEVELOPING WET WEATHER PATTERN.

MM
Local storm report, Feb 19, 8:11 AM PST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
811 AM PST SAT FEB 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     TORNADO          HUNTINGTON BEACH        33.69N 118.01W
02/19/2005  F0               ORANGE             CA   TRAINED SPOTTER

            HAM OPERATOR MONITORED FIRE FREQUENCY. RADIO TRAFFIC
            INDICATED A WATERSPOUT CAME ON SHORE AT MAIN AND PACIFIC
            COAST HWY. DAMAGE TO MULTIPLE VEHICLES.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 6:50 AM PSTSevere Thunderstorm WarningSGXOrange55 min
Feb 19, 8:53 AM PSTFlash Flood WarningSGXOrange, San Bernardino5 hr
Feb 19, 9:43 AM PSTTornado WarningSGXRiverside62 min
Feb 19, 1:55 PM PSTFlash Flood WarningSGXSan Bernardino, San Diego4 hr

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.